Alert archive / South Carolina / High Surf Advisories in 2017

High Surf Advisory 1, NWS Charleston, SC

May 4, 2017

NWS Charleston, SC issued this high surf advisory at May 4, 2017, 2:59 PM EDT. It took effect at May 4, 2017, 8:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 4, 2017, 2:59 PM EDT (18:59 UTC)
In effect from
May 4, 2017, 8:00 PM EDT
Expired
May 4, 2017, 10:39 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

984 
WHUS42 KCHS 041859
CFWCHS

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
259 PM EDT THU MAY 4 2017

SCZ050-050300-
/O.NEW.KCHS.SU.Y.0001.170505T0000Z-170505T1000Z/
CHARLESTON-
259 PM EDT THU MAY 4 2017

...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
FRIDAY.

* LOCATIONS...THE BEACHES OF CHARLESTON COUNTY, INCLUDING KIAWAH
  ISLAND, FOLLY BEACH, SULLIVANS ISLAND, ISLE OF PALMS AND WILD 
  DUNES.

* BREAKING WAVE HEIGHTS...4 TO 6 FEET.

* IMPACTS...LARGE BREAKING WAVES WILL BE DANGEROUS TO ANYONE WHO 
  ENTERS THE SURF. THERE WILL ALSO BE DANGEROUS RIP CURRENTS AND 
  POSSIBLE BEACH EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EVERYONE SHOULD REMAIN OUT OF THE WATER. MARINERS SHOULD USE
EXTREME CAUTION...ESPECIALLY NEAR INLETS...CUTS AND BAYS. SWELLS
APPROACHING THESE AREAS CAN LEAD TO LARGE...DANGEROUS BREAKING
WAVES. KEEP A CLEAR DISTANCE AWAY FROM THE OCEAN. STRUCTURES SUCH
AS PIERS AND JETTIES WILL BE PARTICULARLY TREACHEROUS.

&&

$$
2 follow-up statements
577 
WHUS42 KCHS 042322
CFWCHS

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
722 PM EDT THU MAY 4 2017

SCZ050-050730-
/O.CON.KCHS.SU.Y.0001.170505T0000Z-170505T1000Z/
CHARLESTON-
722 PM EDT THU MAY 4 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT FRIDAY...

* LOCATIONS...THE BEACHES OF CHARLESTON COUNTY, INCLUDING KIAWAH 
  ISLAND, FOLLY BEACH, SULLIVANS ISLAND, ISLE OF PALMS AND WILD 
  DUNES.

* BREAKING WAVE HEIGHTS...4 TO 6 FEET.

* IMPACTS...LARGE BREAKING WAVES WILL BE DANGEROUS TO ANYONE WHO 
  ENTERS THE SURF. THERE WILL ALSO BE DANGEROUS RIP CURRENTS AND 
  POSSIBLE BEACH EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EVERYONE SHOULD REMAIN OUT OF THE WATER. MARINERS SHOULD USE
EXTREME CAUTION...ESPECIALLY NEAR INLETS...CUTS AND BAYS. SWELLS
APPROACHING THESE AREAS CAN LEAD TO LARGE...DANGEROUS BREAKING
WAVES. KEEP A CLEAR DISTANCE AWAY FROM THE OCEAN. STRUCTURES SUCH
AS PIERS AND JETTIES WILL BE PARTICULARLY TREACHEROUS.

&&

$$
640 
WHUS42 KCHS 050239
CFWCHS

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
1039 PM EDT THU MAY 4 2017

SCZ050-050345-
/O.CAN.KCHS.SU.Y.0001.000000T0000Z-170505T1000Z/
CHARLESTON-
1039 PM EDT THU MAY 4 2017

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE HIGH
SURF ADVISORY.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this high surf advisory went out at May 4, 12:58 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 4, 12:58 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
1258 PM EDT Thu May 4 2017

.SYNOPSIS...
A warm front will lift north across the region later today into
this evening. A cold front will move through late tonight followed
by drier and cooler high pressure through early next week. A backdoor
cold front could approach the area next Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A special 18z sounding will be released to help access the
afternoon severe weather potential for the area. Details are
still unclear with low-level moisture being slow to increase.
High resolution guidance still suggests a line of convection
moving into Southeast Georgia over the next few hours. The
approaching line over far south-central Georgia has recently
shown a "broken-S" signature with a recent Tornado Warning. We
continue to monitor.

Made minor adjustments to pops for the early afternoon update.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Tonight: The deep upper low will press into the Tennessee Valley
overnight with a strong upper dry slot punching into north GA
and the western Carolinas by 12Z Friday. Deep moisture will
blanket our region during the evening with the axis of deepest
moisture moving into coastal SC by midnight. Convective rains
will be heavy at times overnight along and east of I-95 with
rains potentially exceeding 2 inches in a few spots. The severe
potential tonight will be greatly influenced by how convection
plays out later today and early this evening. Decent instability
along coastal areas north of Savannah and strong low level
moisture convergence bring a lower confidence in damaging winds
with saturated profiles but high bulk shear values remain in
place. There may be a secondary line of strong convection along
the cold front late tonight, energized by impressive mid level
height falls. We will carry at least a marginal risk for severe
weather after sunset with a potential that SPC increases the
risk to slight if convection is expected to be deeper in nature
along the cold front late.

Friday through Sunday: A deep upper trough will remain over the
area through the period. Some showers cannot be completely
ruled out later Friday and Friday night as shortwave energy
moves through the base of the upper trough. Temperatures should
be below normal through the period and we will likely see
temperatures falling into the upper 40s Saturday morning near
the Pee Dee/Midlands/CSRA. It will also be breezy Friday and to
a lesser extent Saturday and a Lake Wind Advisory may be needed,
especially Friday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Generally cooler than normal and dry conditions to prevail through
about Tuesday as a deep upper trough lingers across the East Coast.
Cannot rule out a few showers Tuesday night through Thursday and
Wednesday as a weak low pressure and cold front approach from the
north. Expect a gradual warming trend through the period with the
coldest temperatures Monday morning in the 40s inland.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Main concern centered on potential for tstms at the terminals.
Approaching convective line moving across south-central Georgia
into the Florida Panhandle is on target to impact KSAV 20-23z
and could diminish before reaching KCHS. Once this activity
passes, expect dry conditions with a secondary area of tstms
moving across the terminals with the actual cold front early
Friday. Will show tempo groups 20-23 at KSAV for tstms and MVFR
vsbys, although briefly lower conditions will be possible. Will
hold off on any mention at KCHS with this initial line until
trends become more apparent. Overnight, guidance shows better
chance for impacts at KCHS so will show about a 3 hour period of
MVFR TSRA from beginning around 09z. Obviously, amendments will
be needed as the day progresses and additional data are
received.

Extended Aviation Outlook: No significant risk of flight
restrictions through Tuesday but breezy/gusty conditions are
expected Friday and to a lesser extent Saturday, mainly mid-morning
through late afternoon.

&&

.MARINE...
Today: Southeast winds rapidly increase later morning, becoming
quite gusty during the afternoon and evening as a 30-40 kt low-
level jet develops over the waters. The pressure gradient
becomes especially tight across the Charleston waters this
evening as the cold front approaches. Models are showing the
potential for some 34 kt gusts both in Charleston Harbor and the
adjacent coastal waters during this time, though only briefly.
We continued to opt against the issuance of a Gale Watch for
AMZ350, since we only show a brief duration and a small areal
extent of gusts to gale force. Small Craft Advisories continue
in effect for all waters beginning at some point today. Seas
will build steadily today and tonight with at least 6-7 ft seas
a good bet over near shore Charleston waters tonight.

Friday through Tuesday: Small Craft Advisory conditions expected
through Saturday behind a cold front as deep low pressure remains
across the region. Winds will remain elevated into Sunday before
tapering off as high pressure builds in.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 10 PM EDT Friday for AMZ330.
     Small Craft Advisory until 6 PM EDT Saturday for AMZ350-352-
     374.
     Small Craft Advisory until 4 PM EDT Saturday for AMZ354.

&&
Hazardous weather outlook, May 4, 5:05 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
505 AM EDT Thu May 4 2017

AMZ330-350-352-354-374-050915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
505 AM EDT Thu May 4 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Severe Thunderstorms: Some thunderstorms could become severe this
afternoon into tonight along a developing warm front later today and
also ahead of a cold front approaching from the west tonight.
Damaging winds are expected to be the main hazard, although a few
tornadoes cannot be ruled out. The window for potential severe
weather across the waters will be from mid afternoon along the
Georgia coast, spreading north into the remainder of the waters by
early this evening. Isolated severe thunderstorms remain possible
into the overnight ahead of a strong cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
050915-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
505 AM EDT Thu May 4 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Severe Thunderstorms: Some thunderstorms could become severe this
afternoon into tonight along a developing warm front later today and
also ahead of a cold front approaching from the west tonight.
Damaging winds are expected to be the main hazard, although a few
tornadoes cannot be ruled out. The window for potential severe
weather will first develop along and to the west of Interstate 95 by
early afternoon, then spreading into the remainder of the area by
sunset. Isolated severe thunderstorms remain possible into the
overnight ahead of a strong cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ117-119-139-141-SCZ048>051-050915-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
505 AM EDT Thu May 4 2017

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Severe Thunderstorms: Some thunderstorms could become severe this
afternoon into tonight along a developing warm front later today and
also ahead of a cold front approaching from the west tonight .
Damaging winds are expected to be the main hazard, although a few
tornadoes cannot be ruled out. The window for potential severe
weather will first develop along and to the west of Interstate 95 by
early afternoon and then spread into the remainder of the area by
sunset. Isolated severe thunderstorms remain possible into the
overnight ahead of a strong cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:02 PM EDTGale WarningCHS13 hr
May 4, 4:46 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper44 min
May 4, 5:30 PM EDTSpecial Marine WarningCHS90 min
May 4, 5:30 PM EDTSpecial Weather StatementCHSHampton30 min
May 4, 6:12 PM EDTSpecial Weather StatementCHSJasper33 min
May 4, 6:15 PM EDTSpecial Marine WarningCHS2 hr
May 4, 6:27 PM EDTSevere Thunderstorm WarningCHSJasper48 min
May 4, 7:01 PM EDTSpecial Marine WarningCHS119 min
May 4, 7:40 PM EDTSpecial Weather StatementCHSColleton35 min
May 4, 7:51 PM EDTTornado WarningCHSColleton24 min

Nearby

High Surf Advisories in South Carolina, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.